Texas, 2005

Flash Flooding in Texas, October 13, 2005

October 13, 2005 · NWS MAF · 8 events in 4 counties and zones

8 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 2:15 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 13, 2:15 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT THU OCT 13 2005

WITH STRONG TO SEVERE STORMS CURRENTLY MOVING UP ACROSS THE RIO
GRANDE AND INTO AREA WILL HAVE TO KEEP DISCUSSION SHORT.  EXPECT
THUNDERSTORMS TO MOVE/EXPAND UP ACROSS THE TRANS PECOS AND PERMIAN
BASIN OVER THE NEXT FEW HOURS. HAVE HAD ONE SEVERE STORM BUT STILL
EXPECT FLASH FLOODING TO BE MAIN THREAT. CURRENTLY HAVE A FLASH
FLOOD WATCH IN EFFECT FOR MOST OF THE AREA... WILL EXPAND IT SOUTH
TO COVER PRESIDIO... BREWSTER... AND TERRELL COUNTIES... AND WEST
TO COVER CULBERSON AND THE GUADALUPE MOUNTAINS. EXPECT MOST OF THE
RAIN TO BE DURING THE DAY WITH DECREASING CHANCES TONIGHT. CURRENT
ZONES/GRIDS HAVE STORMY AND COOL DAY WELL COVERED SO NOT PLANNING
MANY CHANGES.

AS FAR AS REST OF FORECAST MODELS SEEM IN AGREEMENT WITH CUTTING OFF
THE UPPER LOW THAT IS CURRENTLY PRODUCING THE PRECIP AND HAVING IT
RETROGRADE AROUND THE ARIZONA AREA INTO THE WEEKEND AS A STRONGER
CLOSED LOW MOVES ONTO THE WEST COAST.  IN THE MEAN TIME AN UPPER
RIDGE BUILDS ACROSS THE CENTRAL PLAINS STATES WITH WARMING WEATHER
EXPECTED.  THIS SECOND LOW SLOWLY MEANDERS ACROSS THE SOUTHWEST U.S.
INTO NEXT WEEK NOT MOVING EAST OF THE FOUR CORNERS UNTIL WEDNESDAY
AND THEN LIFTING NORTH ACROSS THE PANHANDLE ON THURSDAY.

THURSDAYS RAIN WILL LINGER INTO FRIDAY WITH MODELS CONTINUING TO
DEVELOP PRECIP INTO THE AFTERNOON.  SOUTHWEST CWA LOOKS TO HAVE BEST
SHOT AT ADDITIONAL PRECIP BUT NOTHING AS WIDESPREAD OR HEAVY AS
TODAY. AS FAR AS TEMPS SHOULD HAVE A SLOW RECOVERY BEGINNING
FRIDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK AS UPPER RIDGE
DOMINATES THE CENTRAL PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  55  74  56 /  80  30  30  10
CARLSBAD NM                67  52  73  53 /  80  40  40  20
DRYDEN TX                  73  59  73  59 /  80  50  40  20
FORT STOCKTON TX           67  55  71  57 /  90  50  40  20
GUADALUPE PASS TX          61  48  67  53 /  80  40  40  20
HOBBS NM                   68  52  72  53 /  70  30  40  20
MARFA TX                   67  48  68  47 /  90  50  40  20
MIDLAND INTL AIRPORT TX    68  55  73  57 /  90  40  30  10
ODESSA TX                  67  55  73  56 / 100  40  30  10
WINK TX                    70  56  75  53 / 100  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS NP/LINCOLN NF/LNZ...GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72
Hazardous weather outlook, Oct 13, 3:23 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU OCT 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
423 AM CDT THU OCT 13 2005 /323 AM MDT THU OCT 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY INTO TONIGHT.  THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF THE AREA TODAY.  WHILE THE SEVERE THREAT IS ONLY
MARGINAL... A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.  EMERGENCY
MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER
INTERESTED PARTIES SHOULD KEEP INFORMED OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
October 13, 5:50 AM CST to 8:00 AM CST
Where
Midland County, Midland
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.850, -102.367

An off-duty National Weather Service employee reported half a foot of water flowing over the north frontage road of Business 20 at the intersection of Loop 250 and Business 20.

Flash Flood, Ector

When
October 13, 6:30 AM CST to 9:00 AM CST
Where
Ector County, Odessa
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.083

The Odessa Fire Department performed three high water rescues, two at the intersection of West County Road and Interstate 20 and the other on the service road of Interstate 20 just north of the intersection with Meadow Avenue. Other roads in Odessa affected by flooding included: 36th Street and Dixie.

Flash Flood, Midland

When
October 13, 6:40 AM CST to 8:00 AM CST
Where
Midland County, Midland
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.217, -101.700

Two off-duty National Weather Service employees reported up to one and a half feet of running water over the intersection of Polo Parkway and Caldera and portions of Wadley Ave. between Midland Dr. and Midkiff Rd. The Department of Public Safety also reported that the intersection of Farm to Market Road 1788 and Business 20 was under water.

Flash Flood, Reagan

When
October 13, 7:05 AM CST to 10:00 AM CST
Where
Reagan County, 3 mi E of Texon
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -101.533

The Reagan County Sheriff's Office reported water running over portions of Farm to Market Road 1675 near Texon.

Flash Flood, Ector

When
October 13, 7:30 AM CST to 9:00 AM CST
Where
Ector County, Odessa
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -101.650

The Ector County Sheriff's Office reported that the intersection of Mockingbird and Atura Streets in Odessa had caved in due to floodwaters. The frontage road of Interstate 20 was covered by one foot of water, just west of Odessa.

Flash Flood, Reagan

When
October 13, 8:15 AM CST to 10:00 AM CST
Where
Reagan County, Texon
Reported by
TRAINED SPOTTER
Coordinates
31.267, -103.717

A trained spotter reported one and a half feet of water on County Road 2600 running over a railroad crossing. The public also reported six to eight inches of water running over U.S. Highway 67 in Texon.

Flash Flood, Reagan

When
October 13, 9:05 AM CST to 10:00 AM CST
Where
Reagan County, 4 mi SE of Stiles
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.367

The Reagan County Sheriff's Office reported one foot of water running over Texas Highway 137 between Stiles and Farm to Market Road 33.

Flash Flood, Reeves

When
October 13, 9:50 AM CST to 1:00 PM CST
Where
Reeves County, 5 mi SE of Toyah
Reported by
EMERGENCY MANAGER
Coordinates
32.000, -102.083

Flash flooding along San Martine Draw inundated County Road 225 with water. This was reported by the Reeves County Emergency Manager.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479315, 5479316, 5479318, 5479319, 5479317, 5479320, 5477988, 5477695.